Back to Ask the Diabetes Team Ask the Diabetes Team

From Ft. Bragg, North Carolina, USA:

My 3 year old (almost 4 year old) was just diagnosed with Type 1 Juvenile Onset Diabetes. She has been on the insulin for about three weeks. Over the last few days after her injection, she has been developing a itchy rash. Nothing has changed for her (detergent, food, vacations, etc.). Her doctor has said that one in a million people are allergic to insulin. What are the signs that you think I should look for if that is the case? What are the options if it is?


There are several possibilities to talk over with your doctor or your diabetes nurse educator. The first is that the rash may be due to using alcohol swabs on the injection site. Other possibilities are that this is due to some trace impurity in the insulin: this was not uncommon with beef or pork insulins; but is very much less so with human insulins. However these reactions have still been reported and may relate to whether the insulin has been synthesised in bacteria or yeast, in these cases the next step is to change the manufacturer of the human insulin. Finally it is sometimes worth changing the size or manufacturer of the syringe.

If the rash does not seem to be localised at the insulin injection site and if it is there all the time it may be some other problem although it looks as though you have already thought of some kind of sensitivity dermatitis.


Original posting 6 Nov 1998
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.